Colorado, 2015

Damaging Wind in Colorado, June 30, 2015

June 30, 2015 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 60 mph in western Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 60 mph in western Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 8:22 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 30, 8:22 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
922 PM MDT TUE JUN 30 2015

.UPDATE...
ISSUED AT 921 PM MDT TUE JUN 30 2015

ONE MORE BATCH OF ORGANIZED SHOWERS TO MOVE OFF THE MOUNTAINS OVER
THE NEXT COUPLE OF HOURS. NOT AS MUCH LIGHTNING OR WIND FOR THE
DENVER AREA WITH THIS...THOUGH THE CONVECTION ACROSS SE WYOMING
HAS LOTS OF LIGHTNING AND A NICE WIND SHIFT THAT MAY KEEP THINGS
GOING AS IT MOVES INTO THE NORTHEAST PLAINS INTO THE EARLY MORNING
HOURS. BEHIND THIS NEXT BAND THERE IS STILL SOME WEAK CONVECTION
BUT THERE DOES NOT APPEAR TO BE MUCH PRECIPITATION OR
LIGHTNING...SO MAINLY JUST THE REMNANT CLOUDS COMING OVER FOR LATE
TONIGHT INTO WEDNESDAY MORNING. I DID RAISE CLOUD COVER THROUGH
THE MORNING...AND SLOWED DOWN THE DECAYING POPS A LITTLE THE NEXT
FEW HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 151 PM MDT TUE JUN 30 2015

STRONG HIGH PRESSURE ALOFT OVER UTAH WILL BE PUSHED SLIGHTLY
SOUTHWEST AS A COUPLE DISTURBANCES MOVE SOUTHEAST ALONG AND LEE OF
THE NORTHERN ROCKIES THROUGH WEDNESDAY. TEMPERATURES ARE
CURRENTLY 4 TO 6 DEGREES WARMER THAN THEY WERE YESTERDAY AT THIS
TIME...ALLOWING READINGS IN THE 90S TO BE EASILY REACHED OVER THE
PLAINS THIS AFTERNOON. CONVECTION FIRING OVER WYOMING AND PUSHING
INTO THE NORTHERN MOUNTAINS EARLY THIS AFTERNOON WILL CONTINUE
PUSHING SOUTHEAST THROUGH THIS EVENING. DEWPOINTS ARE ALREADY DOWN
INTO THE 40S...MAKING STRONG GUSTY OUTFLOW WINDS AND CLOUD TO
GROUND LIGHTNING OUT OF THE STORMS THE MAIN THREATS. A COOL FRONT
IS EXPECTED TO PUSH SOUTH INTO THE STATE THIS EVENING...LIKELY
DISGUISED BY THUNDERSTORMS WHICH WILL HELP INCREASE MOISTURE AND
COOL TEMPERATURES SLIGHTLY. HOWEVER WARMER AIR ALOFT...HIGH CLOUDS AND
SOME WESTERLY DOWNSLOPE FLOW FROM THE HIGH TERRAIN WILL BRING
WARMER OVERNIGHT TEMPERATURES TONIGHT COMPARED TO LAST NIGHT.
MODELS ARE DEPICTING BOTH A THETA E RIDGE OVER THE PLAINS AS WELL
AS SOME CONVECTIVE ACTIVITY PAST MIDNIGHT...WILL KEEP THE SLIGHT
CHANCE POPS OVERNIGHT.

TOMORROW...EXPECT COOLER TEMPERATURES IN THE POST FRONTAL AIRMASS. PRECIPITABLE
WATER VALUES INCREASE SLIGHTLY SO THAT THE SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE ABLE TO PRODUCE LESS WIND AND
MORE RAIN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 151 PM MDT TUE JUN 30 2015

THE UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE GREAT BASIN
THROUGH FRIDAY AFTERNOON BRINGING DISTURBANCES INTO COLORADO ON
THE EASTERN SIDE OF THE RIDGE.

WEDNESDAY NIGHT INTO THURSDAY FLOW WILL CHANGE MORE NORTHEASTERLY
BEHIND THE FIRST OF TWO FRONTAL PUSHES EMBEDDED IN NW FLOW. FOR
THURSDAY SURFACE FLOW WILL CONTINUE FROM THE NE WITH DECENT
INGREDIENTS FOR STRONG TO SEVERE STORMS BY THE AFTERNOON. THERE
IS DECENT CAPE IN THE 1500-2000 J/KG RANGE BY 18Z WITH BULK SHEAR
MAGNITUDE 40-45 NEAR THE PALMER DIVIDE AND NORTH TO THE WYOMING
BORDER. THERE WILL BE A STRONGER FRONTAL PUSH THURSDAY BUT THE
TIMING WILL NEED TO BE RIGHT FOR SEVERE STORMS. WITH PWS OF
0.90-1.00 MAIN THREATS WILL BE BRIEF HEAVY RAIN AND HAIL.

FRIDAY WILL SEE DRYING OUT OVER THE PLAINS AS THE STORM DYNAMICS
SHIFT SOUTH AND EAST. LINGERING MOISTURE AND HEATING WILL BRING A
SLIGHT CHANCE OF AFTERNOON THUNDERSTORM DEVELOPMENT MAINLY TO THE
FOOTHILLS AND HIGHER MOUNTAINS. TEMPERATURES WILL CONTINUE TO BE
SLIGHTLY ABOVE NORMAL IN THE UPPER 80S TO LOWER 90S FOR THE LATTER
HALF OF THE WEEK.

FOR THE HOLIDAY WEEKEND THE UPPER LEVEL RIDGE AXIS TRANSITIONS
MORE EASTERLY BRINGING DRYER AND WARMER CONDITIONS TO NE COLORADO.
THERE WILL STILL BE A SLIGHT CHANCE OF AFTERNOON CONVECTION OVER
THE HIGHER ELEVATIONS SO PEOPLE WILL NEED TO STAY VIGILANT IF
HIKING FOR A CONTINUED LIGHTNING THREAT. TEMPERATURES WILL
INCREASE WITH MODELS SHOWING HIGHS HOVERING IN THE MID TO UPPER
90S BY SUNDAY.

EXTENDED MODELS ARE STARTING TO INDICATE A TRANSITION INTO THE
SEASONAL MONSOON WITH THE LOW CENTERED OVER THE PACIFIC. THIS
MEANS INCREASED CHANCES OF PRECIPITATION FOR NEXT WEEK BUT WILL
CONTINUE TO MONITOR.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z WEDNESDAY EVENING)
ISSUED AT 921 PM MDT TUE JUN 30 2015

VFR THROUGH WEDNESDAY. ANOTHER ROUND OF SCATTERED SHOWERS/STORMS
EXPECTED AROUND DENVER THROUGH 06Z BUT IMPACT EXPECTED TO BE
LIMITED TO VARIABLE WINDS. DIRECTIONS WILL MAINLY BE NORTHWEST.
SCATTERED STORMS EXPECTED AGAIN LATE WEDNESDAY AFTERNOON AND
EVENING WITH GUSTY WINDS THE MAIN THREAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GIMMESTAD
SHORT TERM...KRIEDERMAN
LONG TERM...BOWEN
AVIATION...GIMMESTAD
Hazardous weather outlook, Jun 30, 9:46 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1046 AM MDT TUE JUN 30 2015

COZ030>051-011700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1046 AM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS THIS
AFTERNOON WILL SPREAD AND DEVELOP SOUTHEAST ONTO THE PLAINS
DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM
STORMS WILL BE LIGHTNING AND GUSTY WINDS UP TO 50 MPH. A FEW OF
THE STRONGER STORMS MAY ALSO PRODUCE BRIEF MODERATE TO HEAVY RAIN
ALONG WITH SMALL HAIL. SOME STORMS MAY LAST PAST MIDNIGHT OVER THE
EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE AN INCREASED CHANCE OF AFTERNOON THUNDERSTORMS
WEDNESDAY AND THURSDAY WITH SOME STORMS BECOMING STRONG ON
THURSDAY. BRIEF HEAVY RAIN...LIGHTNING...HAIL AND WINDS WILL BE
THE MAIN THREATS. CONDITIONS START TO DRY OUT BY FRIDAY WITH
WARMER TEMPERATURES FOR THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 30, 4:51 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
551 PM MDT TUE JUN 30 2015

COZ032>035-010030-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
551 PM MDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOULDER...NORTHEASTERN
GRAND AND SOUTH CENTRAL LARIMER COUNTIES UNTIL 630 PM MDT...

AT 549 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 5
MILES SOUTHWEST OF GRAND LAKE AND 4 MILES NORTH OF GRAND LAKE...OR
50 MILES SOUTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND LAKE...ARAPAHOE PEAK...PEACEFUL VALLEY...ALLENSPARK...LONGS
PEAK...MEEKER PARK...MT AUDUBON AND BRAINARD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE. BOATERS ON LAKES SHOULD
SEEK SHELTER IMMEDIATELY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4017 10599 4040 10581 4025 10540 3993 10565
TIME...MOT...LOC 2349Z 298DEG 14KT 4020 10590

GIMMESTAD
Special weather statement, Jun 30, 7:38 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT TUE JUN 30 2015

COZ037-010300-
CENTRAL AND SOUTHEAST PARK COUNTY CO-
838 PM MDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PARK COUNTY UNTIL
900 PM MDT...

AT 837 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TROUT CREEK PASS...OR 58 MILES NORTHEAST OF GUNNISON...MOVING SOUTH
AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL PARK
COUNTY...FROM ANTERO JUNCTION AND TROUT CREEK PASS SOUTHWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS AND HAIL. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3872 10594 3877 10594 3877 10593 3881 10591
      3884 10594 3889 10594 3889 10598 3890 10597
      3894 10597 3894 10587 3869 10578 3869 10597
TIME...MOT...LOC 0237Z 001DEG 16KT 3890 10594

GIMMESTAD

The radar

The Cheyenne radar (KCYS), 118 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 30, 9:16 PM MST
Where
Logan County, 12.61 mi N of Willard
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
40.730, -103.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589132.